Texas, 2016

Hail and Damaging Winds in Texas, June 9, 2016

June 9, 2016 · NWS AMA · 6 events in 3 counties and zones

An upper level disturbance moving into the Panhandles with associated surface boundary during the evening combined with high instability and low shear environment. These storms produced severe wind gusts and near severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level disturbance moving into the Panhandles with associated surface boundary during the evening combined with high instability and low shear environment. These storms produced severe wind gusts and near severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 9, 5:10 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 9, 5:10 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
610 PM CDT THU JUN 9 2016

.Aviation...
00Z TAFS - VFR conditions are expected tonight outside of any
convection. Scattered thunderstorms will continue developing across
the Panhandles, and will persist into the early morning hours. There
is a low possibility some patchy MVFR/IFR fog could develop early
Friday morning, but confidence was not high enough to add to TAFs at
this time. Otherwise, winds will remain out of the south at around 10
to 15kts with gusts and low-VFR clouds developing again Friday
afternoon.

Elsenheimer

&&

.Prev Discussion... /Issued 444 PM CDT THU JUN 9 2016/

Discussion...
For tonight, another round of showers and tstms developing over the
higher terrain in ern NM and srn CO and also near a sfc trof axis
located in that region will head sewd into the fcst area this evening
and tonight. In addition, a weak upper level low pressure system will
track sewd around the ern periphery of an upper level ridge of high
pressure and into our fcst area tonight, and may augment shower and
tstm development. Have raised pops for tonight about 10 percent
across the board all zones based on the above reasoning coupled with
the fact most guidance pop values have increased as well. Since
atmospheric wind fields are disorganized and not very strong, do not
foresee organized clusters of svr storms. However, a few strong to
marginally severe tstms are well within the realm of possibility
this evening.

The minor upper level low pressure system will likely hang around the
srn high plains through Friday and weaken further before either
getting the boot newd or dissipating by Saturday as the upper level
ridge of high pressure moves ewd and a large upper level trof heads
into the wrn states. Slgt chc pops for Friday and Friday night look
plausible at this time.

The upper level flow will become more swrly this weekend as the wrn
states upper level trof begins moving inland and splitting. All major
models are now showing the trof split, with a portion settling just
off the srn CA coast by late Sunday, then moving enewd to just east
of the four corners region by 12Z Tuesday. The combination of broad
sw flow aloft ahead of the upper level trof near srn CA, sufficient
moisture, daytime heating and attendant atmospheric instability, and
close proximity of a sfc trof axis warrants slgt chc to chc pops
Saturday through Monday.

Based on latest medium range models, it now appears this second upper
level low pressure system is progged to track enewd and newd into KS
and NE Tuesday, north of the OK and TX Panhandles. Should this
verify, our forecast area may end up in the dry slot region of this
storm system. As such, have kept pops below mentionable Monday night
and Tuesday in the event models verify. Also retained a dry forecast
for next Wednesday and Thursday as an upper level ridge of high
pressure builds into the area in the wake of the departing upper
level low.

Andrade

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

18/10
Hazardous weather outlook, Jun 9, 4:03 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT THU JUN 9 2016

OKZ001>003-TXZ001>020-101100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
503 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS THAT DEVELOP
WILL HAVE THE POTENTIAL TO BECOME STRONG TO MARGINALLY SEVERE...WITH
HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 50 TO 60 MPH THE PRIMARY
HAZARDS. IN ADDITION...THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...WHICH MAY RESULT IN LOCALIZED
FLOODING OR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES FRIDAY THROUGH MONDAY. ANY STORMS THAT DEVELOP ARE
EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...
THE STRONGEST STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL...WHICH MAY LEAD TO LOCALIZED FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Jun 9, 5:26 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
626 PM CDT THU JUN 9 2016

TXZ002-003-100000-
HANSFORD TX-SHERMAN TX-
626 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND
SOUTHWESTERN HANSFORD COUNTIES UNTIL 700 PM CDT...

AT 626 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF SUNRAY...OR 22 MILES EAST OF STRATFORD...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SHERMAN AND SOUTHWESTERN HANSFORD COUNTIES.

LAT...LON 3607 10176 3625 10189 3642 10161 3617 10140
TIME...MOT...LOC 2326Z 237DEG 12KT 3622 10170

CE
Special weather statement, Jun 9, 5:57 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
657 PM CDT THU JUN 9 2016

TXZ011-100030-
OLDHAM TX-
657 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 730
PM CDT...

AT 657 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 18 MILES SOUTHWEST OF CHANNING TO 7 MILES
SOUTHWEST OF ADRIAN. MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ADRIAN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3562 10268 3563 10240 3562 10240 3519 10252
      3518 10280
TIME...MOT...LOC 2357Z 255DEG 17KT 3557 10263 3519 10273

CE
Special weather statement, Jun 9, 6:00 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU JUN 9 2016

TXZ002-003-100030-
HANSFORD TX-SHERMAN TX-
700 PM CDT THU JUN 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WEST
CENTRAL HANSFORD COUNTIES UNTIL 730 PM CDT...

AT 659 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES WEST OF GRUVER...OR 21 MILES EAST OF STRATFORD...MOVING EAST AT
20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
SHERMAN AND WEST CENTRAL HANSFORD COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3611 10176 3630 10183 3638 10174 3642 10162
      3619 10142
TIME...MOT...LOC 2359Z 255DEG 17KT 3625 10170

CE

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Oldham

When
June 9, 6:03 PM CST
Where
Oldham County, 0.89 mi NE of Adrian
Measured
52 kt (60 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.280, -102.670

Hail, Oldham

When
June 9, 6:07 PM CST
Where
Oldham County, 1.32 mi ENE of Adrian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.280, -102.660

Thunderstorm Wind, Moore

When
June 9, 6:43 PM CST
Where
Moore County, 2.82 mi SSW of Etter
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.990, -102.010

Sheriffs office reported 2 semis rolled over at intersection of US 287 and County Rd E. 2 or 3 power poles also knocked over on Country Rd E.

Hail, Randall

When
June 9, 8:23 PM CST
Where
Randall County, 4.72 mi SSW of Amarillo
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
35.140, -101.860

Hail, Randall

When
June 9, 8:27 PM CST
Where
Randall County, 5.3 mi WSW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.160, -101.900

Nickel size hail or smaller.

Hail, Randall

When
June 9, 8:30 PM CST
Where
Randall County, 4.82 mi SW of Amarillo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.160, -101.890

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643911, 643912, 643924, 643934, 643961, 643962.